Get your Health question answered in 3 easy steps

183 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have IBS, borderline personality disorder, depression and anxiety. Weight loss medicine?

Answered by
Dr.
Dr. Ashish Mittal

Psychiatrist

Practicing since :2004

Answered : 1856 Questions

default
Posted on Thu, 20 Dec 2012 in Mental Health
Question: YYYY@YYYY
Hi. I am a 26yr old female who has been recently diagnosed with Borderline Personality Disorder. For the past 6-8yrs i have been suffering from Depression & anxiety. It wasn't until about 3-4yrs later that i felt there was something else. Something else additional to what is going on. I would self harm and still do today, i bite the top of my right hand, grip down so hard and pull away tearing my skin and i also punch walls. My moods fluxtuate often, sometimes several times a day. I am very angry, can be aggressive, hostile and potentially violent in the way i behave. I was seeing a Psychiatrist who didn't think i had Bipolar but Borderline Personality Disorder. I am no longer seeing this person due to conflict of interest and i didnt think he was helpful. I was just paying him to tell me things i already knew. I have started to see a DBT (Dialetical Behavioural Therapist) who has decided to pit me into a DBT program for 20wks starting in January but also seeing her individually. I am taking 250mg Seroquel at night time daily. While the dose doesn't exactly feel like it is working 100% it is helping a little. As it is i very rarely sleep at night and if i do it isn't for long... I am yet to see another Psychiatrist just awaiting a reply from them. I am having a really hard time with not only my moods, my life, trying not to let relationships break away like they are with my partner, but my weight gain is a huge issue and i know the medication i am taking is not helping this issue. I remember being on my way to 100kg which was 2yrs ago. But now ive just seen them rising. 119kg, 137kg, 152kg and now i am 168kg. I don't have the motivation to want to get up and get active.. I do not feel comfortable in my own skin and i try not to leave the house if i can help it.
I guess my question is.. Is there any weightloss medication i can take with the seroquel? Or anything that can help? What are my options?
doctor
Answered by Dr. Ashish Mittal 3 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     26 year old female
•     Known case of IBS, Borderline Personality Disorder, Depression, anxiety, paranoia
•     Currently on seroquel
•     Concern related to weight (168kg).

In your case, you have gained around 68 kg in last 2 year, which is around 3kg every month. We need to find out cause of so much weight gain and same time start working to reduce it.

I would like to consider multiple possibilities for weight gain in your case:
•     Depression: it may lead to increase eating or binge eating.
•     Thyroid related problem: get thyroid hormonal assay done. Thyroid dysfunction is associated with frequent mood change and weight gain.
•     Sedentary life style
•     Side effect of medicines

In your case it is better to restart visit with psychiatrist. In discussion weight should also be issue, so that psychiatrist can change your medicine, which cause no or minimal weight gain. Apart from that depression need to be manage. There are some medicine (like topiramate) which can be added in your treatment to reduce weight, for which you can discus with your psychiatrist.


Following steps will be helpful to reduce weight:
•     Buy one weighing machine preferably digital and measure weight every week, on a fixed day and on empty stomach in morning. Write weight in front of date in calendar or diary.
•     Most important thing to lose weight is to remain motivated towards your goal. So fix your goal in form of target weight like start with target of 8kg in 4 month. Target around 2 kg weight reduction in every month as it will not disturb physiological functioning of body.

•     Inform your family members about your plan to reduce weight as it will help to continue your motivation towards your goal.

•     It is better to maintain diet chart by simply daily food intake items in diary. Also calculate your calorie (take help of net to calculate calorie of individual food article) intake from that diary and restrict it 2000 k cal per day.

•     Eliminate food items containing sugar and fat from your diet. Increase consumption of salad and fruits in your diet as it will mobilise your fat. Using these principle and according to your dietary habits prepare your own diet chart and stick to that plan.

•     Do not try to reduce weight very fast as it is harmful to health.

•     In exercise plan: Incorporate aerobics and brisk walk in your exercise plan at least for 30 min a day. It is better to follow exercise program daily, rather than alternate day for more benefit. I can understand that you have difficulty in that because of depression, but try as much as you can. It will lift your mood too.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Topiramate

doctor1 MD

My 30 year old son is autistic and has seizures. He has been on Topamax for quite a few years with no side affects. Right now Kurtis is taking 125 mg in the morning and 250 mg at bedtime. Our Neurologist just prescribed Trokendi XR, 200 mg in the morning and 200 mg at bedtime. The problem is that our Son cannot swallow pills and we have always dissolved his meds in orange juice. The Trokendi says not to chew, dissolve, etc. (although a couple others he takes also say not to). Haven t started it yet and do not intend to until we can talk to his Doctor just wanted your opinion on if it safe to dissolve.

doctor1 MD

Hey, I fell and got a mensicus tear in my left knee. Since then im on crutches because of a ligament aswell.since that day I lost feeling in my left hands small finger and half of my ring finger and that part of the palm aswell. The feeling has changed to pins and needles to the point of pain, the doctor took a xray of my neck and said one of the vertabraes have a little swelling around it but it should go away quick and cant be that bad. It has been a while now and I am 17 so cant just go to another doctor and our medical aid is depleted. I have to drink zytomyl which is a antidepressent of 20 mg daily ,4 * 30mg ritalin(generic methylphentidate), purbac,topiramate which is like epilum used to control intense migrain I hardly have ever since. Any advice please just as prove maybe even for my mom, it went from funny to realy cant handle. Thank you

doctor1 MD

Hello, After severe problems resulting from taking a combination of phentermine and topiramate (prescribed by my physician) almost 2 years ago, my doctor prescribed Belviq (in addition to my thyroid medications for hypothyroidism: Levothyroxine and Cytomel) to me for weight loss (because, despite performing over 300 minutes of cardio a week and, I did not lose any weight. In fact, I GAINED). I began taking Belviq 12 days ago. I ve noticed a marked decrease in my appetite (which is a good thing). Thus far, I m not experiencing the heart palpitations and shortness of breath (eventually leading to walking pneumonia) that I had with the phentermine/topiramate. I am, however, noticing that I have a slight cough that gets a little worse at night. Is this normal? Will it dissipate and/or end when my body gets accustomed to the Belviq? Please advise.

doctor1 MD

head pain
ive been having pain on the left and right side of my head above my ears on the soft spot. i went to a Neurologist and they said it was ice pick migraines and gave me topamax 25mg,Vicodin 5mg, a 6 day steroid pack. ive taken them and still am taking them but the pain is still there and feels as if its swollen or a bubble wanting to burst because the pressure. im not sure what to do...can u help?

doctor1 MD

I have terrible muscle pain . I have been taken off my statin which I had taken for ten years I started topomax 100 mg about 2 weeks ago for bipolar, I am also on lamictal 150 mg, gabapentin 300 mg and 100 mg trazadone . Could any of these meds be...

doctor1 MD

I have PTSD and severe depression and 18 years ago my doctor used Elavil to help my antidepressant work. I kept saying the antidepressant wasn't working but he would just up the Elavil. 17years ago I overdosed on approx.60-70 Elavil and thank God...

doctor1 MD

Hello, I am 66 years old and in reasonably good health. I don’t exercise (L) but know I should! I have suffered from vertigo for 35 years. In 1981 and 84 I had a severe experience falling down and suffering extreme dizziness. Then in 2012 I had a...